Canva

Vaping-Related Death Toll Rises To Five As Another Person Dies From Lung Illness

A fifth person has reportedly died as a result of the same mysterious lung illness spreading throughout the United States, an epidemic which doctors suspect may be caused by vaping.

In the wake of the rapidly spreading cases, federal health officials are urging e-cigarette users to quit the habit before they too contract the illness.

The Centres for Disease Control and Prevention (CDC) has given an update on the number of reported cases in the U.S.

Canva

As of right now, there are a total of 450 possible cases of severe respiratory illness from people who vape or use e-cigarettes, as discovered in 33 states — more than twice the 215 cases reported last week.

A majority of those battling the illness have reported using cannabis-derived vaping products with THC. Fewer admitted to strictly vaping nicotine.

Load Comments

As of right now, it is unknown if a particular substance or vaping device is the cause of the illness.

Canva

However, the New York State Department of Health has narrowed its focus on one possible substance, believing high levels of Vitamin E acetate found in cannabis products could potentially be what's harming people.

Vitamin E acetate is harmless when applied to the body in skin care products, but can be toxic if inhaled.

Load Comments

Despite this, health officials have said that it's too early to focus on only one substance.

Canva

The FDA is currently testing more than 120 other substances from cannabis products which could be linked to the mysterious lung illness, including nicotine and tetrahydrocannabinol — the psychoactive ingredient in marijuana more commonly known as THC.

Load Comments

As testing continues, people are being warned against using vapes and e-cigarettes.

Unsplash | Antonin FELS

"While this investigation is ongoing, people should consider not using e-cigarette products," CDC official Dr. Dana Meaney-Delman said.

She added, "People who do use e-cigarette products should monitor themselves for symptoms, for example, cough, shortness of breath, chest pain, nausea and vomiting - and promptly seek medical attention for any health concerns."

Load Comments

The FDA is also cautioning any potential e-cigarette users to reconsider their planned purchase.

Unsplash | Sergey Fediv

Mutch Zeller, director of the FDA's Centre for Tobacco Products warned: "If you're thinking of purchasing one of these products off the street, out of the back of a car, out of a trunk, in an alley - or if you are then going to go home and make modifications to the product yourself using something that you purchased from some third party or got from a friend - think twice."

h/t: Science News

Load Comments
Next Article